User FAQ's Expert FAQ's Expert Login Contact Us


You Are Here Home > Family > Breastfeeding > Breastfeeding Basics > Expert Answer

Question Can you take a pain reliever while breastfeeding? (Posted by: Anonymous )

Christine Answered by: Christine, an
expert in the Breastfeeding Basics category
Like My Writing Below?

Click Here to hire me
to write for you!

  
  
  
  

Answer
When you are breastfeeding, a simple headache seems like the end of the world if you are unsure of the medications you are able to take. Certain drugs enter into the bloodstream and contaminate your milk supply, which results in the milk harming your nursing infant or toddler. Therefore, knowing the safest forms of pain relief or relief for any condition is a vital step in preserving your wellbeing, while keeping your baby safe.

Acetaminophen
You may take acetaminophen while nursing your infant. In fact, despite the drug passing through your milk supply, your infant does not feel the effect of the drug in a negative manner. The American Academy of Pediatrics recommends using acetaminophen opposed to many other options, due its low risk for harm to your baby both during pregnancy and while breastfeeding. Always take the recommended dosage, and do not use acetaminophen IV because it has not been studied in nursing women.

Aspirin
Taking a pain reliever while breastfeeding sometimes is questionable because of the lack of research associated with certain options. Aspirin is one of these drugs, since it is unknown whether a baby will suffer from Reye’s syndrome, if a nursing mother takes the drug. According to American Academy of Pediatrics, nursing women should use caution when taking the medication. Drugs.com states that a mother should avoid nursing for 1 to 2 hours, if she does take aspirin.

Tramadol
Studies conclude that a nursing infant takes in far less tramadol during a nursing session, than when he or she takes it as a newborn for pain relief. The drugs.com website indicates that the baby only ingests a low dosage of the prescription drug, and it does not show any likelihood of it being dangerous. You should always follow the dosage recommendations to avoid contaminating your milk supply with toxic levels of it.

Narcotic Pain Relievers
If you are nursing, avoid narcotic pain relievers, such as oxycodone, hydrocodone or opiates like oxymorphone. If you take a narcotic pain reliever while breastfeeding, it may cause many hazardous effects to the nursing infant including the chance of the infant developing a dependency on the medication. A breastfeeding child may experience respiratory depression from a mother taking opiates. Additionally, oxymorphone and similar drugs cause sedation in babies who consume breast milk containing it. The drugs.com website indicates there is little to no research to prove how much hydrocodone enters into a person's milk supply or the effects it would have on a nursing infant. Therefore, narcotic analgesics like hydrocodone should be avoided after a woman begins producing actual milk and not colostrum.

Ibuprofen
During the last month of pregnancy, women should avoid ibuprofen, and the same goes for mothers who are nursing. The manufacturer declares that breastfeeding while taking the drug—both prescription strength and over-the-counter forms—may or may not be dangerous. Since it is unknown whether the medication passes through milk and harms children, lactating women should discontinue any ibuprofen regimens they are on and choose another form of pain relief, preferably acetaminophen. Additionally, even one-time usage should be avoided to prevent complications.

Please Rate This Answer! Avg. Count
  1 2 3 4 5   3.00 31
Poor Excellent

Help Make This Answer Better - Post a Comment or Follow-Up Question!


First Name(Optional) OR
Email Address
Are you a human?

Similar Questions & Answers for: Can you take a pain reliever while breastfeeding?
Loading

Ask a Question About Breastfeeding Basics
or